Colorado, 2007

Flash Flood and Heavy Rain in Colorado, July 27, 2007

July 27, 2007 · NWS GJT · 2 events in 1 county or zone

Thunderstorms producing heavy rain resulted in flooding at the Black Canyon of the Gunnison National Monument and near Paradox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms producing heavy rain resulted in flooding at the Black Canyon of the Gunnison National Monument and near Paradox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 12:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 12:53 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT FRI JUL 27 2007

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
SCATTERED SLOW MOVING THUNDERSTORMS ERUPTED ACROSS THE CWFA AROUND
MIDDAY AND WERE MOST NUMEROUS ACROSS THE NORTH IN RESPONSE TO AN
EASTWARD PROPAGATING SHORTWAVE. STORMS ACROSS THE REMAINDER OF THE
CWFA WERE ALMOST EXCLUSIVELY CONFINED TO THE HIGHER TERRAIN.

TONIGHT...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH SUNSET AND INTO THE LATE EVENING HOURS...ESPECIALLY
NORTH WHERE DYNAMIC LIFT PROVIDED BY SHORTWAVE WILL CONTINUE. HIGH
PRESSURE CENTER HAS SETTLED OVER THE FOUR CORNERS AREA WITH A BROAD
RIDGE STRETCHING FROM THE DESERT SOUTHWEST TO THE EASTERN CO
PLAINS. FLOW IS LIGHT BENEATH THE RIDGE WHILE PW VALUES ACROSS THE
REGION WERE ABOVE AN INCH. AS SUCH...SOME STORMS WILL BE CAPABLE OF
GENERATING HEAVY DOWNPOURS...THOUGH EXPECT FLOODING WILL BE
LOCALIZED.

SATURDAY-SUNDAY: DRYING TREND WILL BEGIN ACROSS THE NORTH IN RESPONSE
TO REPOSITIONING OF THE HIGH PRESSURE CIRCULATION OVER THE SOUTHWEST.
AS SUCH...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED WEST OF THE AREA
AND DRIER AIR ACROSS THE NORTHERN INTERMOUNTAIN REGION WILL BEGIN TO
FLOW INTO THE REGION. CONSEQUENTLY...LOWERED POPS ACROSS THE NORTHERN
ZONES THIS WEEKEND...WHILE IN THE SOUTH WHERE MOISTURE WILL BE SLOWER
TO ERODE...CONTINUED WITH SCATTERED SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL RISE ACROSS THE NORTH AS MOISTURE DECREASES WHILE
LITTLE CHANGE IS EXPECTED ACROSS THE SOUTH. GUIDANCE NUMBERS LOOKED
REASONABLE...BUT FAVORED WARMER MAV GUIDANCE ON SUNDAY.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
SUNDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE WILL BE CENTERED OVER
UTAH EARLY IN THE EXTENDED PERIOD.  THE NORTHWEST PORTION OF THE
FORECAST AREA WILL HAVE A TEMPORARILY LULL FROM THE SEASONAL
MONSOONAL MOISTURE...ALTHOUGH AFTERNOON INSTABILITY WILL STILL BE
PRESENT.  THE SOUTHWEST HALF WILL CONTINUE TO EXPERIENCE LONGER
LASING CONVECTIVE STORMS WITH A FEW OF THESE LASTING BEYOND
MIDNIGHT.

WEDNESDAY THROUGH FRIDAY...THE HIGH SHIFTS EAST AND APPEARS THE
NEXT SURGE OF MONSOONAL MOISTURE SPREADS ACROSS THE ENTIRE FORECAST
AREA.  THE GFS MODEL SHOWS 700 MB SPECIFIC MOISTURE TO BE HIGH AND
THAT THIS PERIOD WILL HAVE AN INCREASED THREAT OF HEAVY RAIN AND
FLASH FLOODING...ESPECIALLY FOR THE SRN HALF.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
THROUGH THIS EVENING. EXPECT REDEVELOPMENT ON FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...THOUGH A DRYING WILL SET IN ACROSS
THE NORTH ON SATURDAY. VFR CONDITIONS SHOULD PREVAIL...ALTHOUGH SOME
STORMS WILL LIKELY PRODUCE MOUNTAIN OBSCURATIONS AND LOCAL MVFR
CONDITIONS IN HEAVY RAIN AND LOWERED CEILINGS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM...PF
AVIATION...NL
Hazardous weather outlook, Jul 27, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 27 2007

COZ001>014-017>023-UTZ022>025-027>029-281145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS...BEFORE
DECREASING LATE TONIGHT. IN ADDITION TO DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND
EVENINGS...ARE EXPECTED TO CONTINUE THROUGH THE PERIOD. LIGHTNING AND
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The Grand Junction radar (KGJX), 75 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Montrose

When
July 27, 3:00 PM MST to 4:30 PM MST
Where
Montrose County, 13 mi ENE of Montrose
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.552, -107.648

Heavy rain producing thunderstorms caused a flash flood which deposited mud, rocks, and debris up to 2 feet deep onto a 30 foot wide section of 175 Road at the bottom of the East Portal near Crystal Dam.

Heavy Rain, Montrose

When
July 27, 5:55 PM MST to 7:30 PM MST
Where
Montrose County, 1 mi N of Paradox to 3 mi N of Paradox
Reported by
COOP Observer
Coordinates
38.385, -108.950

Thunderstorms producing heavy rain caused flooding of areas just north of Paradox. Normally dry arroyos were running four feet deep. A house located two miles north of Paradox had flood waters up into the lawn. A rockslide also occurred in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52042, 55151.